Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at Aug 17, 2008, 5:47 PM CDT for Starr County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2008, 5:47 PM CDT (22:47 UTC)
- Expired
- Aug 17, 2008, 6:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Starr County, TX
The radar
The Brownsville radar (KBRO), 153 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 10.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBRO 172247
FFWBRO
TXC427-172345-
/O.NEW.KBRO.FF.W.0011.080817T2247Z-080817T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
547 PM CDT SUN AUG 17 2008
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL STARR COUNTY IN DEEP SOUTH TEXAS.
LOCATIONS AFFECTED INCLUDE...
ROSITA.
RIO GRANDE CITY.
EL SAUZ.
* UNTIL 645 PM CDT
* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TORRENTIAL RAIN OF FOUR INCHES PER HOUR FROM A THUNDERSTORM OVER
THE WARNED AREA.
EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL ARROYOS AND STREAMS...
INCLUDING LOS OLMOS CREEK NEAR RIO GRANDE CITY...AND SOME COUNTRY
ROADS. FARMLAND ALONG STREAM BANKS WILL BE INUNDATED. MOVE TO HIGHER
GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.
DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN
&&
LAT...LON 2662 9894 2661 9873 2631 9873 2631 9876
2633 9877 2633 9880 2637 9882 2636 9891
2637 9892 2638 9893
$$
542 follow-up statements
000
WGUS74 KBRO 172318
FFSBRO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
618 PM CDT SUN AUG 17 2008
TXC427-172345-
/O.CON.KBRO.FF.W.0011.000000T0000Z-080817T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STARR-
618 PM CDT SUN AUG 17 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL STARR COUNTY
UNTIL 645 PM CDT...
LOCATIONS AFFECTED INCLUDE...
ROSITA.
RIO GRANDE CITY ALONG LOS OLMOS CREEK.
EL SAUZ.
AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL RATES OF THREE INCHES PER HOUR FROM A THUNDERSTORM OVER THE
WARNED AREA.
EXCESSIVE RUNOFF WILL CAUSE FLOODING OF ARROYOS AND STREAMS...AND
SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE INUNDATED.
MOVE TO HIGHER GROUND.
DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN
&&
LAT...LON 2662 9894 2661 9873 2631 9873 2631 9876
2633 9877 2633 9880 2637 9882 2636 9891
2637 9892 2638 9893
$$
54000
WGUS74 KBRO 172346
FFSBRO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
646 PM CDT SUN AUG 17 2008
TXC427-172356-
/O.EXP.KBRO.FF.W.0011.000000T0000Z-080817T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STARR-
646 PM CDT SUN AUG 17 2008
...THE FLASH FLOOD WARNING HAS EXPIRED IN CENTRAL STARR COUNTY...
DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN
&&
LAT...LON 2662 9894 2661 9873 2631 9873 2631 9876
2633 9877 2633 9880 2637 9882 2636 9891
2637 9892 2638 9893
$$
54What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:28 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 17, 1:28 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 128 PM CDT SUN AUG 17 2008 .DISCUSSION...THERE IS A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF THE RIO GRANDE VALLEY AT TIMES FOR THE NEXT FEW DAYS AS AN UPPER LEVEL LOW PRESSURE AREA LOCATED ACROSS SOUTH TEXAS COMBINED WITH A WEAKENING STATIONARY FRONT LOCATED OVER THE NORTHERN GULF OF MEXICO AND SOUTH TEXAS INCREASES THE ATMOSPHERIC MOISTURE OVER DEEP SOUTH TEXAS. A SURFACE HIGH PRESSURE RIDGE LOCATED ACROSS THE CENTRAL GULF OF MEXICO WILL CONTINUE PRODUCING LIGHT TO MODERATE SOUTHEASTERLY WINDS OVER THE RIO GRANDE VALLEY THROUGHOUT THE FORECAST PERIOD. THE TEMPERATURES WILL BE NEAR NORMAL FOR THE NEXT FEW DAYS THEN INCREASE TO SLIGHTLY ABOVE NORMAL LEVELS FRIDAY AND OVER THE WEEKEND. && .MARINE...AT 12 NOON BUOY020 REPORTED EAST TO SOUTHEAST WINDS AT 2 TO 4 KTS AND SEAS 3.3 FEET WITH A PERIOD OF 7 SECONDS. HIGH PRESSURE IN THE NORTHEAST GULF WILL KEEP WINDS LIGHT TO MODERATE FROM THE EAST TO SOUTHEAST THROUGH THE THE BEGINNING OF THE WEEK. STREAMER SHOWERS WILL CONTINUE IN THE MORNING HOURS THROUGH THE MIDDLE OF THE WEEK...WHILE SOME THUNDERSTORM ACTIVITY IS POSSIBLE DURING THE DAY. && .AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS WITH TEMPO MVFR CIGS/VSBYS IN SHOWERS OR THUNDERSTORMS...MAINLY DURING THE AFTERNOON HOURS. WINDS WILL BE LIGHT TO MODERATE FROM THE EAST TO SOUTHEAST THROUGH MONDAY. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 79 88 78 88 78 / 30 40 40 40 30 BROWNSVILLE 78 89 77 90 77 / 30 40 40 40 30 HARLINGEN 77 89 76 90 76 / 30 40 40 40 30 MCALLEN 77 91 77 91 77 / 30 40 40 40 30 RIO GRANDE CITY 77 94 77 94 77 / 30 40 40 40 30 SOUTH PADRE ISLAND 80 85 79 85 79 / 30 40 40 40 30 && .BRO WATCHES/WARNINGS/ADVISORIES...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE SYNOPTIC/GRIDS....63 MARINE/AVIATION...65 MESOSCALE.......HART
Hazardous weather outlook, Aug 17, 5:39 AM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 539 AM CDT SUN AUG 17 2008 GMZ130-132-135-150-155-170-175-TXZ248>257-181045- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 539 AM CDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...WITH SOME AREAS RECEIVING BRIEFLY HEAVY RAINFALL. LOCALIZED AREAS OF STREET FLOODING CAN BE EXPECTED DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH THE MIDDLE OF THE WEEK...WITH SPOTTY AREAS OF LOCALIZED STREET FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 17, 3:21 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 321 PM CDT SUN AUG 17 2008 TXZ249-250-172230- JIM HOGG-BROOKS- 321 PM CDT SUN AUG 17 2008 ...STRONG THUNDERSTORMS WILL AFFECT BROOKS AND JIM HOGG COUNTIES FOR THE NEXT COUPLE OF HOURS... MERGING THUNDERSTORMS WILL STRENGTHEN AND AFFECT RURAL BROOKS COUNTY AND RURAL EASTERN JIM HOGG COUNTY...UNTIL 530 PM CDT. SOME OF THE STORMS MAY REACH HEBBRONVILLE IN THE NEXT HOUR. GUSTY WINDS UP TO 40 MPH WILL OCCUR. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. 54/BM
Special weather statement, Aug 17, 4:52 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 452 PM CDT SUN AUG 17 2008 TXZ248-249-252-180000- JIM HOGG-ZAPATA-STARR- 452 PM CDT SUN AUG 17 2008 ...TORRENTIAL RAINS WILL AFFECT ZAPATA COUNTY AND ALSO PORTIONS OF JIM HOGG AND STARR COUNTIES... A CLUSTER OF SLOW MOVING THUNDERSTORMS WILL AFFECT ZAPATA...JIM HOGG AND STARR COUNTIES UNTIL 700 PM CDT. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. AN ADDITIONAL TWO OR THREE INCHES OF RAIN MAY FALL IN THE NEXT COUPLE OF HOURS...ESPECIALLY OVER NORTHERN ZAPATA COUNTY. && WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS. SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS. REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION 54/BM
Local storm report, Aug 17, 5:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
522 PM CDT SUN AUG 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM LIGHTNING ESCOBA 27.07N 99.01W
08/17/2008 ZAPATA TX LAW ENFORCEMENT
THE ZAPATA COUNTY SHERIFFS DEPARTMENT RECEIVED A REPORT
OF LIGHTNING STRIKING A SALT WATER STORAGE TANK NEAR
ESCOBA. THE STORAGE TANK EXPLODED AND STARTED A GRASS
FIRE.
&&
BMILLERThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:31 PM CDT | Areal Flood Advisory | BRO | Brooks, Jim Hogg | 64 min |
| Aug 17, 4:27 PM CDT | Areal Flood Advisory | BRO | Jim Hogg, Starr, Zapata | 87 min |
| Aug 17, 5:53 PM CDT | Areal Flood Advisory | BRO | Zapata | 67 min |
| Aug 17, 6:49 PM CDT | Areal Flood Advisory | BRO | Starr, Zapata | 73 min |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.